Alert archive / South Dakota / Flash Flood Warnings in 2003
Flash Flood Warning 1, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at May 3, 2003, 5:47 PM MDT for Dewey County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 3, 2003, 5:47 PM MDT (23:47 UTC)
- Expired
- May 3, 2003, 8:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Dewey County, SD
The radar
The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1380 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KABR 032350 FFWABR SDC041-040245- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 547 PM MDT SAT MAY 3 2003 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN DEWEY COUNTY IN SOUTH DAKOTA * UNTIL 845 PM MDT * AT 547 PM MDT...A WEATHER SPOTTER 10 MILES EAST OF EAGLE BUTTE REPORTED FLASH FLOODING. RADAR ESTIMATES 4 TO 6 INCHES OF RAIN HAS FALLEN SINCE 300 PM MDT. MODERATE TO HEAVY RAINFALL IS EXPECTED TO CONTINUE THROUGH 700 PM MDT. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS...COUNTRY ROADS...AS WELL AS FARM AND RANCHLAND ALONG CREEKS AND STREAMS. DO NOT DRIVE ACROSS FLOODED ROADWAYS. $$ AP/NM
1 follow-up statement
069 RWUS32 KABR 040118 FFSABR SDC041-040145- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 714 PM MDT SAT MAY 3 2003 ...FLASH FLOOD WARNING CONTINUES FOR SOUTHERN DEWEY COUNTY... MODERATE TO OCCASIONALLY HEAVY RAIN CONTINUES ACROSS SOUTHERN DEWEY COUNTY. A SPOTTER 10 MILES EAST OF EAGLE BUTTE REPORTED OVER 6 INCHES OF RAIN. RAIN WILL CONTINUE UNTIL 745 PM MDT WITH ADDITIONAL RAINFALL AMOUNTS OF UP TO AN INCH. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR LATER STATEMENTS AND POSSIBLE WARNINGS. $$ BERG/PARKIN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at May 3, 2:20 PM MDT, 3 hours 27 minutes earlier.
Area forecast discussion, May 3, 2:20 PM MDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 320 PM CDT SAT MAY 3 2003 .TONIGHT THROUGH MONDAY NIGHT... MAIN FORECAST CHALLENGE WILL BE PRECIPITATION CHANCES THROUGHOUT THIS PERIOD. THE WEAK UPPER RIDGE CURRENTLY OVER THE AREA WILL SLIDE TO THE EAST THIS EVENING AHEAD OF A TROUGH PUSHING INTO THE WESTERN HIGH PLAINS. THE SURFACE LOW ASSOCIATED WITH THIS WILL MOVE FROM EASTERN WYOMING/COLORADO TO THE WESTERN PORTIONS OF SOUTH DAKOTA AND NEBRASKA TONIGHT. THE SHOWERS AND THUNDERSTORMS CURRENTLY OVER THE AREA APPEAR TO BE ALONG THE NOSE OF A LOW LEVEL JET OVER THE CENTRAL PLAINS...WHILE MORE SHOWERS AND THUNDERSTORMS LOOK TO MOVE INTO THE AREA TONIGHT IN ASSOCIATION WITH THE SURFACE AND UPPER SYSTEM. LIS HAVE ALREADY BECOME NEGATIVE ACROSS MUCH OF THE CWA...AND THEY LOOK TO REMAIN THAT WAY ACROSS THE WEST TONIGHT ALONG WITH CAPE VALUES AROUND 700 J/KG. THE EASTERN CWA WILL SEE CONDITIONS BECOME MORE STABLE...SO EXPECT JUST SOME RAIN OVER THAT AREA BY LATE TONIGHT. THE UPPER LOW CLOSES OFF OVER SOUTH DAKOTA/NEBRASKA ON SUNDAY...WITH THE INVERTED TROUGH ASSOCIATED WITH THE SURFACE LOW BECOMING THE FOCUS FOR A CONTINUING CHANCE OF THUNDERSTORMS ACROSS THE SOUTHWESTERN CWA. LIS ALSO REMAIN NEGATIVE IN THAT AREA...WITH CAPES APPROACHING 1100 J/KG DURING THE AFTERNOON. BY SUNDAY NIGHT...THE ENTIRE CWA BECOMES MORE STABLE AS THE UPPER AND SURFACE LOWS BEGIN TO PUSH EAST OF THE REGION...WITH JUST MORE OF AN OVERRUNNING/WRAP AROUND RAIN EVENT THEN EXPECTED. THE SYSTEM LOOKS TO MOVE SLOW ENOUGH THAT THE RAIN WILL CONTINUE INTO MONDAY...WITH JUST SOME LINGERING AREAS OF RAIN STILL OCCURRING MONDAY NIGHT. TEMPERATURES WILL REMAIN COOL AS AN ABUNDANCE OF CLOUD COVER MOVES INTO THE REGION...AS WELL AS THE PRECIPITATION...AND H85 TEMPS FALL INTO THE SINGLE DIGITS BY LATE MONDAY NIGHT...THEN CONTINUE TO FALL THROUGH TUESDAY MORNING. .EXTENDED...TUESDAY THROUGH FRIDAY AS LOW PRESSURE SHOVES OFF TO THE EAST...A WEAK AREA OF HIGH PRESSURE BUILDS INTO THE NRN PLAINS TUESDAY. FOR THE REMAINDER OF THE EXT...WILL HAVE A TROUGH RESIDE OVER THE WRN CONUS. THIS WILL KEEP THE NRN PLAINS UNDER A SW FLOW ALOFT...WITH A SERIES OF S/WVS PUSHING THROUGH THE AREA WED THROUGH FRI. THE FIRST WAVE MOVES THROUGH WED...WITH THE POSSIBILITY OF PRECIP. MDLS SOUNDING SHOW A WELL-MOISTENED COLUMN...BUT BEST LIFT LOOKS TO REMAIN OUT WEST. WILL THUS GO WITH SOME CLOUDS FOR NOW. ON THU...A STRONGER WAVE MOVES OVER THE REGION...WITH THE SFC LOW CENTERED OVER WRN KS/ERN CO. WILL GET SOUTHERLY FLOW AHEAD OF THE SYSTEM WITH SOME WAA. MDL SOUNDINGS SHOWING SOME INSTABILITY FOR THU AFTERNOON INTO THE OVERNIGHT...SO HAVE ADDED -TRW TO THOSE TIME PERIODS. AS FOR FRI...STILL LOOKS FOR CHANCE OF SHOWERS FRI NIGHT WITH NEXT WAVE PUSHING INTO THE REGION. HAVE LEFT TEMPS CLOSE TO PREVIOUS FCST...WITH THE EXCEPTION OF WARMING THE MAX TEMPS FOR THU AND FRI WITH THE SOUTHERLY FLOW. .ABR...NONE. PARKIN/MARSILI
Hazardous weather outlook, May 3, 4:26 AM MDT, 13 hours 21 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-041030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 526 AM CDT SAT MAY 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN APPROACHING LOW PRESSURE SYSTEM WILL CAUSE THUNDERSTORMS AND RAIN SHOWERS TODAY AND TONIGHT. THESE STORMS WILL LIKELY PRODUCE STRONG WINDS...BRIEF HEAVY RAIN...AND SMALL HAIL. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH THERE IS A SLIGHT CHANCE THAT ONE OF THESE STORMS COULD BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.
In the hours before
Local storm report, May 3, 5:16 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
616 PM CDT SAT MAY 3 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM 10 E EAGLE BUTTE SD .75 INCH HAIL
05/03/03 DEWEY THE HAIL FELL CONTINUOUSLY
FROM 445 PM TO 545 PM. ALSO
RECEIVED 4 INCHES OF RAIN.
0535 PM MISSION RIDGE SD 1.00 INCH HAIL
05/03/03 STANLEY
APThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 2:16 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 44 min |
| May 3, 2:20 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 40 min |
| May 3, 2:58 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 62 min |
| May 3, 3:59 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 61 min |
| May 3, 4:32 PM MDT | Severe Thunderstorm Warning | ABR | Stanley | 28 min |
| May 3, 5:02 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley | 43 min |
| May 3, 5:43 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 47 min |
Nearby
Flash Flood Warnings in South Dakota, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.